Pennsylvania, 2004

Hail in Pennsylvania, August 16, 2004

August 16, 2004 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT MON AUG 16 2004

.SHORT TERM (MONDAY INTO WEDNESDAY)...
A TROF WILL CONTINUE OVER THE WRN GREAT LAKES AND SOUTH CENTRAL
CANADA INTO MID WEEK.

WIDESPREAD SHOWERS AND THUNDERSTORMS IN NE CWA WILL  CONTINUE TO
MOVE NE OUT OF CWA LATE THIS AFTERNOON AND EARLY EVENING. FORCING
DUE TO SHORT WAVE. MOISTURE ALSO BETTER THAN REST OF CWA. LOWER
DEWPOINTS IN WRN NY. ISOLATED SHOWERS IN REST OF CWA.

DRIER AIR WILL WORK IN TONIGHT WITH SURFACE HIGH PRESSURE. SKIES
WILL CLEAR FROM WEST TO EAST BUT LOW LEVEL MOISTURE WILL BE HARD TO
REMOVE WITH LIGHT SFC WINDS. LEFT IN WIDESPREAD FOG ENTIRE CWA LATE
TONIGHT.

TUESDAY MAY BE THE BEST DAY WITH MORE SUN AND NO RAIN. UNDER SFC
HIGH AND UL CONVERGENCE. TEMPERATURES WILL BE WARMER WITH CAP AND
FEWER CLOUDS DESPITE COOLER 850 TEMPS. CLOUDS ON THE INCREASE
TUESDAY NIGHT INTO WEDNESDAY WITH WAA. WEAK SHORT WAVES COULD SET
OFF SOME TRW WITH DAYTIME HEATING.
&&

.EXTENDED (WEDNESDAY NIGHT TO MONDAY)...
FLATTER, MORE ZONAL UPPER LEVEL PATTERN FOR MID WEEK WITH A COUPLE
OF FRONTAL SYSTEMS THAT WILL BRING CHCS FOR SHOWERS AND
THUNDERSTORMS TO THE AREA. THE FIRST SYSTEM ON THURSDAY WILL LINGER
AND STALL OUT TO THE EAST WHILE ANOTHER FRONT AND SFC WAVE MOVES
ACROSS THE GREAT LAKES AND ACROSS THE NORTHEAST INTO THE EARLY PART
OF THE WEEKEND. WILL FOLLOW THE 12Z GFS WHICH IS FASTER BRINING THE
FRONT THROUGH LATE FRIDAY/EARLY SATURDAY, WITH HIGH PRESSURE PUSHING
EAST ACROSS THE GREAT LAKES BRINING IN DRYER AIR FOR THE REST OF THE
WEEKEND INTO THE START OF THE NEW WORK WEEK.
&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT 22Z WILL BRING VFR
CIGS AND VISBY DOWN TO MVFR AT ANY GIVEN LOCATION. SKIES WILL CLEAR
THIS EVENING, ALLOWING AREAS OF DENSE FOG TO FORM OVERNIGHT. IFR
CONDITIONS AT SYR, UCA, ITH, BGM, AND AVP WITH LOWER VLIFR AT ELM
FOR A PERIOD FROM AROUND 08Z TO 12Z. AFTER THE MORNING FOG LIFTS,
VFR CONDITIONS WILL PREVAIL TUESDAY WITH SCATTERED CU DECK.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE..

&&

CHAMPNEY...SHORT TERM AND HYDROLOGY
LABOUNTY...LONG TERM AND AVIATION
Hazardous weather outlook, Aug 16, 2:17 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT MON AUG 16 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-170933-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
317 AM EDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE...HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:13 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT MON AUG 16 2004

NYZ045-056-057-PAZ039-040-162015-
BROOME NY-CHENANGO NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
313 PM EDT MON AUG 16 2004

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL...NEAR BINGHAMTON....MOVING EAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
BELDEN AT 320 PM.
GUILFORD AND COLUMBUS AT 325 PM.
NINEVEH AND KIRKWOOD AT 330 PM.
AFTON AND BAINBRIDGE AT 335 PM.
ROCKDALE AND HALLSTEAD AT 340 PM.
MT UPTON AT 345 PM.

EXPECT HAIL UP TO HALF AN INCH IN SIZE AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

TAC

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lackawanna

When
August 16, 3:55 PM EST
Where
Lackawanna County, 5 mi S of Tompkinsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -75.617

Reported in Scott Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419133.